Allergy related topics
Allergy related topics
Infections are very common in the Paediatric age group. Beta lactam (Penicilin) antibiotics remain the first line of choice for antibiotics, if required. They are very safe, cheap and narrow spectrum. It was fortunately the first antibiotic to be discovered and remains the safest amongst all others. Many children are thought to react in form of a rash, to penicillin group of antibiotics and get labelled as ‘penicillin allergic’, though the actual incidence is very low. Subsequently they are given alternative antibiotics which are more expensive, have major side effects and have the risk of development of bacterial resistance.
The rash is usually due to the infection for which the antibiotic was started in the first place. There is no way to defferentiate between both scenarios. There are tests to confirm or refute the diagnosis of Penicillin allergy but they have to be conducted in hospital setting. The best test for delayed reaction after Penicillin, is called ‘Drug provocation Test’, where the suspected drug is given in slow increments starting with a very small fraction of a full dose. It is then continued at full dose for 5-7 days, closely monitring for a rash or any other reaction. If the drug is tolerated without any reaction, then the label of ‘Penicillin allergic’ can be removed. This can help the patient to be able to be given this excellent medicine without fear.
Treatment options may include
Oral Antihistaminics like Ceterizine, Loratidine, Fexofenadine
Local Antihistamines with steroid, nasal sprays like Dymista, Nasonex etc
Leukotriene recepter antagonist tablets like Montelukast
Saline nasal douches
Hope for the pollen count to go down!!
Penicillin was the first antibiotic to be discovered and fortunately the best one ! It is extrremely safe and very cheap. It kills the most common bugs and is the most commonly prescribed antibiotic in the world.
Allergy to Penicillin is the most common drug allergy. It can be fatal as well. Penicillin or Penicllin derivateives (beta lactam antibiotics) like Ampicillin, Amoxicillin, Flucloxacillin and Co-amoxiclav (Augmentin) are prescribed for common infections like tonsillitis, ear infections, chest infections etc. Some children (and adults) develope a reaction after these drugs in form of a rash, swelling of face and sometimes breathing difficulties.
The most common reaction is a rash but most infections will give you a rash anyway. This leads to a misdiagnosis of Penicillin allergy in children who are actually not allergic. This creates a major problem as the alternatives to Penicillin are not great. They are expensive, not well tolerated and lead to development of resistance in organisms.
The diagnosis of Penicillin allergy is not easy. The blood test is very unreliable and the Skin Prick test is also not 100% sensitive or specific. The best (or best possible test) is called ‘Peniciliin Provocation test’. In this, the medicine (Penicillin) is given in increasing doses (while the child is well). We then watch for the development of a rash, in the next few hours to days. It could be an immediate reaction or a delayed reaction. It could be delayed for upto 5-7 days.
It is important to rule out Penicllin allergy specially if the child has a chronic condition like Cystic Fibrosis where they need multiple courses of antibiotics for recurrent infections. The Provocation test has to be monitored by a specialist as even small doses of Penicllin can lead to Anaphylaxis in children who are truely allergic to it.